Prescribed for a variety of disorders including anxiety, insomnia, restless leg syndrome and depression, one class of drug is contributing to more injuries and deaths among older adults. “Benzos” is the short for a class of benzodiazepines such as Xanax (alprazolam), Ativan (lorazepam) and Valium (diazepam).
Many people take these drugs for years and become accustomed to them. This often means increased doses and added medications to the mix. The use in older adults has been increasing along with “z-drugs” (i.e., Ambien and Lunesta) prescribed for insomnia.
Add a prescription for OxyContin (oxycodone) after a knee surgery or shoulder replacement and breathing can stop. A Stanford researcher recently co-authored a editorial detailing the inappropriate prescribing of benzos.
The number of overdose deaths related to benzos increased nearly 9-fold between 1999 and 2015 (to 8,791). In those over the age of 65, the number shot up from 63 in 1999 to 431 by 2015 (Two-thirds of these deaths involved an opioid added to the mix). In 2016, a black box advisory was added to warn of risks from co-prescribing the two classes of drugs including cough products.
Lack of coordinated care
Medical care is becoming ever more specialized, which can lead to issues. For example, a therapist may prescribe Xanax and then after a hip injury a primary care physician prescribes Vicodin. The situation is more likely to occur with age and problems sleeping coupled with chronic pain.
In addition to fatal overdose dangers, another side effect of benzos is dizziness, which can lead to more falls and fractures. And this class of drug has a negative effect on memory and cognitive function.
Troubling a study in JAMA in 2008 found that almost nine percent of adult between 65 and 80 were taking benzos. Part of advocating for senior loved ones involves occasional review of prescription medications, including whether they are still necessary or could result in negative interactions.
Because of the stigma attached to a drug problem, many shy away from bringing up concerns. Alternative treatments like cognitive behavioral therapy along with improve sleep routines can be effective and may provide a route to taper benzo usage.
Persuading users they might want to stop using is a first step, but doctors admit is is difficult to wean off benzos after becoming habituated to taking them over the long term. Examples from Ontario, Australia and the Veterans Affairs health care system show that cautious prescribing and step down programs can reduce the number of older people taking benzos.
One woman who decided she need to start tapering after experiencing “jelly legs” and extreme fatigue has been working for five years to get off Ativan and Klonopin. She gets help from a “taper friend” on Facebook.
Aging brings different physical and mental issues. Identifying the root cause of a problem is the first step to making changes that improve health and safety.